Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 268, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2014, 11:45 PM CDT for 4 counties in Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2014, 11:45 PM CDT (04:45 UTC)
- Expired
- Aug 25, 2014, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:50 PM CDT | HAIL 1 | 2 Wsw Fort Dodge, IA | CO-OP OBSERVER REPORTED PEA TO QUARTER SIZE HAIL AND SMALL TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
309
WUUS53 KDMX 250445
SVRDMX
IAC079-091-187-197-250530-
/O.NEW.KDMX.SV.W.0268.140825T0445Z-140825T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SUN AUG 24 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WEBSTER COUNTY IN CENTRAL IOWA...
SOUTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
NORTHWESTERN HAMILTON COUNTY IN CENTRAL IOWA...
SOUTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1230 AM CDT
* AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT DODGE
REGIONAL AIRPORT...OR NEAR FORT DODGE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FORT DODGE...CLARION...EAGLE GROVE...FORT DODGE REGIONAL AIRPORT...
BIG WALL LAKE...GOLDFIELD...BADGER...DUNCOMBE...THOR...VINCENT...
WOOLSTOCK...CLARE...SPORTSMAN PARK...LIZARD CREEK STATE RECREATION
AREA...CLARION MUNICIPAL AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4243 9427 4259 9435 4281 9373 4255 9359
TIME...MOT...LOC 0445Z 246DEG 32KT 4255 9421
HAIL...1.00IN
WIND...60MPH
$$
DONAVON1 follow-up statement
119
WWUS53 KDMX 250511
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT MON AUG 25 2014
IAC079-091-187-197-250530-
/O.CON.KDMX.SV.W.0268.000000T0000Z-140825T0530Z/
WEBSTER IA-HUMBOLDT IA-HAMILTON IA-WRIGHT IA-
1211 AM CDT MON AUG 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN WEBSTER...SOUTHEASTERN HUMBOLDT...NORTHWESTERN
HAMILTON AND SOUTHWESTERN WRIGHT COUNTIES...
AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF EAGLE GROVE...OR 9 MILES NORTHEAST OF FORT DODGE...MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT DODGE...CLARION...EAGLE GROVE...BIG WALL LAKE...GOLDFIELD...
BADGER...DUNCOMBE...THOR...VINCENT...WOOLSTOCK...SPORTSMAN PARK...
CLARION MUNICIPAL AIRPORT AND EAGLE GROVE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4281 9373 4255 9359 4247 9405 4262 9427
TIME...MOT...LOC 0511Z 247DEG 28KT 4257 9401
HAIL...1.00IN
WIND...60MPH
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:30 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 24, 6:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SUN AUG 24 2014 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 257 PM CDT SUN AUG 24 2014 COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW PROGRESS TO THE EAST TONIGHT. EXPECT TO SEE IT MAKE IT ABOUT HALF WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD FRONT. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 257 PM CDT SUN AUG 24 2014 A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK. ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES OVER THE NEXT SEVERAL DAYS. TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA WIDE BY THE WEEKEND. && .AVIATION...25/00Z ISSUED AT 628 PM CDT SUN AUG 24 2014 KEPT MENTION OF VCTS AT ALL TAF SITES EXCEPT OTM AS HAVE LOWER CONFIDENCE WITH TIMING OF CONVECTION EARLY MONDAY MORNING. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH THE POTENTIAL FOR BRIEF MVFR CIGS OF 2500 TO 3000 FT OVERNIGHT WITH CONVECTION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...FAB AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 916 PM CDT SUN AUG 24 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 916 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...REST OF TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED SEVERE STORM ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT FOR ISOLATED SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.
In the hours before
Special weather statement, Aug 24, 9:47 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014
IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014
...HEAVY RAIN AND SMALL HAIL...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:47 PM CDT | Special Weather Statement | DMX | Sac | 28 min |
| Aug 24, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Pocahontas, Webster, Wright | 40 min |
| Aug 24, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Wright | 47 min |
| Aug 25, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 52 min |
| Aug 25, 12:31 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 44 min |
| Aug 25, 3:47 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Webster, Wright | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.